Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 209, NWS Louisville, KY

July 8, 2003Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 8, 2003, 12:56 PM EST for Orange County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 12:56 PM EST (17:56 UTC)
Expired
Jul 8, 2003, 1:30 PM EST
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Orange County, IN

The radar

The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 081756
SVRLMK
INC117-081830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM EST TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 130 PM EST

* AT 1254 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREENBRIER...OR ABOUT 50 MILES WEST OF
  LOUISVILLE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABYDEL AROUND 105 PM EST
  PAOLI AROUND 110 PM EST
  ORANGEVILLE...CHAMBERSBURG AROUND 115 PM EST
  SYRIA...MILLERSBURG AROUND 120 PM EST
  ORLEANS...BROMER AROUND 125 PM EST
  LEIPSIC AROUND 130 PM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3847 8671 3862 8664 3870 8653 3870 8631
          3856 8631 3837 8659

$$

BS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:45 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 8, 9:45 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EDT TUE JUL 8 2003

.SHORT TERM...MORNING UPDATE.

CU FIELD ALREADY STARTING TO SET UP THIS MORNING AS WE BEGIN TO HEAT
UP.  TEMPERATURES ALREADY CLIMBING INTO THE MID 80S WITH DEWPOINTS
IN THE MID 70S.  MODIFIED SOUNDINGS FROM KILN AND KBNA REVEAL AN
UNSTABLE ATMOSPHERE THIS AFTERNOON...WITH CAPES RISING INTO THE
3500-4000 J/KG ALONG WITH LIS APPROACHING -9/-10 OR SO.  MAIN
DIFFERENCE FROM YESTERDAY IS THAT THE MID LEVELS ARE A LITTLE COOLER
TODAY RESULTING IN STEEPER LAPSE RATES.  ADDITIONALLY...SLIGHTLY
MORE MOIST AIRMASS IN PLACE AS WELL.  MCS OVER NORTHERN IL WILL
SLIDE EAST SOUTHEASTWARD AND STAY NORTH OF OUR FA THIS AFTERNOON.
HOWEVER...WITH MODERATE INSTABILITY...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP AS THE AFTERNOON PROGRESSES.  LATEST TEMP
GUIDANCE REMAINS IN GOOD AGREEMENT WITH CURRENT FORECAST...WITH
HIGHS REACHING THE LOWER 90S THIS AFTERNOON.  WILL CONTINUE 40 POPS
IN THE NORTH AND 30 POPS IN THE SOUTH FOR THIS UPDATE.  MADE SOME
ADJUSTMENTS IN THE HOURLY GRIDS TO REFLECT THIS AS WELL.

UPDATED TEXT AND GRAPHICAL PRODUCTS COMING SHORTLY.

.LMK...NONE.

JARVIS
Hazardous weather outlook, Jul 8, 4:45 AM EST, 8 hours 11 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND
VIVID LIGHTNING. BECAUSE OF THE POTENTIAL FOR STRONG WINDS THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT
RISK OF SEVERE WEATHER EXISTS ACROSS THE OUTLOOK AREA. IN ADDITION
VERY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS.

AFTERNOON TEMPERATURES ARE EXPECTED TO WARM INTO THE LOWER 90S WITH
HEAT INDICES RISING TO NEAR 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE TO POSSIBLE WEDNESDAY AND THURSDAY AS A
COOL FRONT APPROACHES THE LOWER OHIO VALLEY. SOME OF THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE
NATIONAL WEATHER SERVICE...SHOULD THEY OBSERVE ANY SEVERE
WEATHER OR FLOODING.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:42 PM ESTSevere Thunderstorm WarningLMKHarrison48 min
Jul 8, 2:34 PM ESTSevere Thunderstorm WarningLMKJefferson26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.